Her Campus Logo Her Campus Logo

The opinions expressed in this article are the writer’s own and do not reflect the views of Her Campus.

My third week on Lexapro has been remarkably better than my first two. The first two consisted of fatigue, nausea, dry mouth (and a swollen salivary gland as a result of the dry mouth), insomnia, low appetite, anxiety, and blocked orgasm. By the end of the third week, the dry mouth, swollen salivary gland, nausea, and fatigue were all gone!

If you’ve ever dealt with dry mouth, you know just how irritating it is, especially when you have to keep removing your mask to take sips of water in public. To combat the dry mouth I tried a few different things including sugar-free lemon drops, sipping water every 15 minutes, limiting caffeine and alcohol, and chewing sugar-free gum. Before starting Lexapro, I’d never experienced dry mouth for an extended period of time and I was unprepared. I’m accustomed to over-producing saliva, rather than not making enough. Of the methods I tried, sipping water and chewing sugar free gum worked the best. I would not recommend the lemon drops because they just gave me cuts in my mouth that were aggravated by the dry mouth. I don’t drink much caffeine and alcohol so this wasn’t a noticeable difference. Luckily, these methods were able to get me through the week and lessen the dry mouth.

The only symptoms left were also some of the ones I’d been dealing with before starting Lexapro: anxiety and insomnia. I started taking Lexapro for anxiety and subsequent insomnia and because of the way the medication works to raise your serotonin levels, it can raise your anxiety a bit as well. This can also cause or aggravate insomnia. I knew this going into it, so at this point I was just telling myself it’d be over soon. I was getting a little bit more sleep than I’d gotten before starting, so I was still taking this as a win, even though 4 hours of sleep a night is nowhere near enough for me. Because I knew the medication could have these effects, I was dealing with the anxiety in part by reminding myself it was the medication, not my brain, that was increasing my feelings of anxiety.

The only other lingering symptom of the medication has been blocked orgasm. As a woman, it wasn’t necessarily easy to orgasm before, but this medication has made it pretty much impossible. When I say blocked orgasm, I mean the inability to orgasm, not lower sex drive or libido. In a relationship, this is not the greatest side effect and honestly had me questioning whether this was all worth it. I will say, however, that everything I read about this side effect said that it varies from person to person. Some people get it, others don’t. Of those that struggle with it, some notice that it comes back after a while but others claim it didn’t come back until after stopping medication. Obviously, I want to hope that mine will come back miraculously. Many doctors will help patients struggling with sexual side effects by switching their medication or adding another one. Personally, I want to give it another few months to at least see if it will come back without a switch or addition, but I know that there are options.

After this week, I started feeling a bit more positive about the course of medication. I know I still have weeks ahead of me of adjusting to the medication, but I’m trying to be optimistic and remind myself that this too shall pass.

Junior studying Journalism and International Studies
Similar Reads👯‍♀️